Facial swelling, also often referred to as moon face, sometimes occurs while taking steroids like prednisone. It is one of the common side effects of prednisone, but it is still important to discuss the symptom with your doctor to monitor its severity.
In most cases, swelling is likely to occur with higher doses of prednisone. Monitoring any adverse side effects, including facial swelling, is critical and should continue even weeks after treatment with prednisone is complete.
Common Signs of Facial Swelling
Facial swelling due to prednisone is fairly easy to detect. Common symptoms of swelling with prednisone include:
- Rounding of the face
- Rounding or filling of the cheeks
- Swelling on the back of the neck
Aside from swelling, prednisone may cause the redistribution of fat in the above-mentioned areas of the body. Just like with any of these symptoms, the amount of fat redistribution will vary from one individual to another.
How long does it take for a swollen face to go down?
The amount of time it takes for swelling to slow down may be different for everyone. Your dosage, the length of time you’ve taken the medication and any other medical conditions you have may affect the severity and duration of swelling.
The length of time since your last prednisone dose may also affect the duration of facial swelling, but remember to discuss tapering off the drug with your doctor before discontinuing it.
Coping Strategies & Solutions
Your doctor may suggest some ways to reduce facial swelling. One way is to taper down from prednisone or reduce the dosage, both carried out under your doctor’s supervision.
If you and your doctor conclude you need to continue taking prednisone, you may try other ways to reduce the swelling, including:
- Placing a cool compress on your face
- Drinking plenty of water
- Sleeping an adequate amount each night
- Eating foods that do not promote inflammation, such as certain fruits and vegetables
- Increasing exercise
- Reducing alcohol intake